Discussion in 'General Parenting' started by feelinalone, Feb 18, 2008.
Your son should have no problem going off the ritalin. I remember your post about the whole "refusing script" note in the file, but I'm sorry I don't remember your reasoning for removing the ritalin. I would imagine you are seeing some negative side effects (propably some increased aggitation or aggression?) that you are connecting to the stimulant.
A stimulant in and in/out medication. My son takes adderall and he usually either has 1/2 dose on the weekends or none at all. He had a four day weekend and he didn't take anything fri, sat or sun. So, usually there are no ill effects from removing a stimulant. I certainly can understand your nervousness. I hope it goes well today. Keep us posted.
I've been reading all of your posts too. I just thought you might like to know a little more about methylin. I did a pharmacology course at uni last year so I understand a little about drugs and how they work.
These notes come from rxlist.com, which keeps extensive notes on all prescription drugs for medical professionals ...
For children 6 years and over ... "MethylinÃ? should be initiated in small doses, with gradual weekly increments. Daily dosage above 60 mg is not recommended. If improvement is not observed after appropriate dosage adjustment over a one-month period, the drug should be discontinued ... [If you needed to wean him off, there would've been more information about that here, but this is all they had to say about it. Considering that it is okay to let them be stimo free on weekends and school holidays, it really amounts to the same as cold turkey.]
Start with 5 mg twice daily (before breakfast and lunch) with gradual increments of 5 to 10 mg weekly. [This information is for straight Methylin, not Methylin ER, so this information won't be applicable to you. It would most likely be that doses of the ER are larger because they are long releases, so instead of having to take 5mg 2xdaily, the ER would probably be 10mg 1xdaily. There was no information at all on the ERs. However, here is the information for Ritalin LA ...]
Previous Methylphenidate Dose/Recommended Ritalin LA® Dose
5 mg methylphenidate-b.i.d./10 mg q.d.
10 mg methylphenidate b.i.d. or 20 mg methylphenidate-SR/20 mg q.d.
15 mg methylphenidate b.i.d./30 mg q.d.
20 mg methylphenidate b.i.d. or 40 mg of methylphenidate-SR/40 mg q.d.
30 mg methylphenidate b.i.d. or 60 mg methylphenidate-SR/60 mg q.d.
[b.i.d means twice a day and q.d. means daily. It wouldn't let me format this like a table, so the / denote the different columns.]
Aggression - Aggressive behavior or hostility is often observed in children and adolescents with ADHD, and has been reported in clinical trials and the postmarketing experience of some medications indicated for the treatment of ADHD. Although there is no systematic evidence that stimulants cause aggressive behavior or hostility, patients beginning treatment for ADHD should be monitored for the appearance of or worsening of aggressive behavior or hostility ...
Patients with an element of agitation may react adversely; discontinue therapy if necessary ...
Marked anxiety, tension, and agitation are contraindications [shouldn't be used with] to MethylinÃ?"
I hope this goes some way to easing your mind. Remember that you know your difficult child best and therefore, you will know what is best for him. If you truely believe in your heart that he will be better off without them, then do it. Also remember that the doctors are only human, they make mistakes and they don't know everything. Hell, I know us mothers of difficult children are far more educated on our kids' disabilities than the professionals will ever be from text books. They don't live it, you do!
I also wanted to say, from reading your posts, that your maturity is really beyond your years. At 23 I was still pubbing and clubbing and kids were the furthest thing from my mind, let alone a challenging one. Not only that, you study too - you go gerl! I just wanted you to know that I think you are simply amazing.
I've been reading your posts as well. I just wanted to say also how impressive you are for 23!! i'm still lost at 39!!! lol
good for you. i wish you luck with it. i have no experience with ritalin at all, so can't comment on the taking him off thing.
yet you sound very determined and also your gut seems to be telling you this is hte right thing to do for your child. that at times can be so much more than a doctor says or sees. don't get me wrong there are some great doctors out there, yet only you know your child best.
good for you
Well, I'm an OLD 54...lol...and by the time we adopted my Autism Spectrum Disorders (ASD) son I'd had lots of parenting experience, good and difficult. When Ritalin and other stims made my son mean and aggressive I thought, "This not only isn't working, it's making him worse." I took him off the medications myself, having been told that this is no withdrawals, and he was fine. I'm not necessarily recommending you do that too, but that's w hat I did each time a stimulant made him worse. I'm one who is mistrustful of doctors. Psychiatry is an inexact science. in my opinion you live with your child. If you see a medication isn't helping, it makes sense to remove it (although it's wise to a doctor's help). If your doctor makes you feel bad for removing the Ritalin find another doctor, even a pediatrician, to help you with the removal. I've done THAT too. I know for a fact that some doctors overmedicate and think you have to take a pill for every symptom and that they don't always know what they're talking about. My son always went to Psychiatrists (with the MD) and he was misdiagnosed twice--ADHD/ODD then bipolar. He was put on at least ten medications. He went to neuropsychologist at 11 and he tested him for twelve hours and believed he wasn't ADHD or bipolar, but on the autistm spectrum (something hub and I had thought from the first). He was weaned off all of his medications and four years later he's never been better. I told you this story just so you realize YES doctors can and often are wrong. Observe your chlid. If a doctor's treatment isn't helping (as in he is better) then in my opinion move on and get another opinion. Good luck !
Do you have a plan for other medications? Keeping or stopping his other medications? I just wondered if psychiatrist will be willing to help if you "refuse" the medication? Some are, some are not.
I see mood disorder not otherwise specified in the diagnosis. There ARE guidleing for treating this, and generally they say to start with mood stabilizers BEFORE medications like stimulants or SSRI's (prozac) are used. Those medications can make mood disorders much worse.
Prozac IS harder to stop, and you DO generally need help from the doctor to stop. There can be big painful issues in ssri discontinueing, though very few docs will acknowledge it. Do a google search on prozac withdrawal, it is enlightening. on the other hand, for those it helps it is a miracle (I am one of those! and have taken it for many years. No other SSRI works nearly as well for me.)
Is there any discussion of a mood stabilizer for your difficult child? If not, do they have a reason? Abilify is effective for treatment of mania and mixed states, but not depression. There are other mood stabilizers, but many docs don't want to deal with the blood tests. Lithium is the gold standard for treatment of bipolar and other mood disorders. Others here can give you more info.
I do know that often 2 mood stabilizers are needed, often with an atypical antipsychotic. It is a heavy duty set of medications, but often our kiddoes have heavy duty problems.
It might be a good thing, with the "refusal" note in the chart, to look for another psychiatrist and make an appointment, esp BEFORE you stop seeing this one.
I hope things work out soon. It is good you are following your instincts. WE are the experts in our kids, not the docs. We need help, but we really DO have instincts that are critical in raising kids. It's a MOM thing.
Have you looked at the Parent Report format? It is good to start now, and work on it in small chunks. Way too much to do in 1 sitting. It is a report of ALL the info you have about your child. Taking this to the docs, and to other professionals, can be critical in getting the proper care. You will want to have copies on hand to give to the docs, but be careful with what you give to the school. It can be used to cause problems, or at least some of us have been there done that when someone with a grudge or bias uses it wrongly.
The parent REport format is in the General Archives. You need to go to the LAST page, then all the way to the bottom. It was the 1st thing put in there, so it is the very bottom thing.
PErsonally, I have found it incredibly useful, and having a photo of your child on the front helps remind the docs who he is and that he is a PERSON. I even have smaller pics at the beginning of each section, just to make sure they keep in mind who he is.
Separate names with a comma.